Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 28, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 14, 2016, 7:31 PM EDT for Duplin County, Jones County, Onslow County, North Carolina. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2016, 7:31 PM EDT (23:31 UTC)
- Expired
- Jun 14, 2016, 8:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Duplin County, NC, Jones County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 70 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 7:45 PM EDT | HAIL 1 | Richlands, NC | QUARTER SIZE HAIL REPORTED IN RICHLANDS NEAR OAJ AIRPORT |
| Jun 14, 7:50 PM EDT | HAIL 1.25 | Richlands, NC | MEDIA RELAYED 1.25 INCH REPORT |
| Jun 14, 7:51 PM EDT | HAIL 0.88 | Richlands, NC | NICKEL SIZE HAIL REPORTED IN RICHLANDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1793 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
590
WUUS52 KMHX 142331
SVRMHX
NCC061-103-133-150015-
/O.NEW.KMHX.SV.W.0028.160614T2331Z-160615T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
731 PM EDT TUE JUN 14 2016
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DUPLIN COUNTY IN EASTERN NORTH CAROLINA...
NORTHWESTERN ONSLOW COUNTY IN EASTERN NORTH CAROLINA...
WEST CENTRAL JONES COUNTY IN EASTERN NORTH CAROLINA...
* UNTIL 815 PM EDT
* AT 730 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALBERT J
ELLIS AIRPORT...OR 11 MILES WEST OF HALF MOON...MOVING NORTHEAST AT
20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...HALF MOON...RICHLANDS...RICHLANDS SOUTH AND ALBERT J
ELLIS AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3472 7770 3475 7773 3477 7773 3486 7780
3505 7749 3480 7732
TIME...MOT...LOC 2330Z 241DEG 19KT 3480 7767
HAIL...1.00IN
WIND...60MPH
$$
262 follow-up statements
118
WWUS52 KMHX 142351
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
751 PM EDT TUE JUN 14 2016
NCC061-142359-
/O.CAN.KMHX.SV.W.0028.000000T0000Z-160615T0015Z/
DUPLIN NC-
751 PM EDT TUE JUN 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUPLIN COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3475 7755 3479 7761 3484 7766 3494 7764
3505 7749 3480 7732
TIME...MOT...LOC 2349Z 241DEG 19KT 3485 7756
$$
NCC103-133-150015-
/O.CON.KMHX.SV.W.0028.000000T0000Z-160615T0015Z/
ONSLOW NC-JONES NC-
751 PM EDT TUE JUN 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHWESTERN ONSLOW AND WEST CENTRAL JONES COUNTIES...
AT 749 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
RICHLANDS...OR NEAR HALF MOON...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...HALF MOON...RICHLANDS AND ALBERT J ELLIS AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3475 7755 3479 7761 3484 7766 3494 7764
3505 7749 3480 7732
TIME...MOT...LOC 2349Z 241DEG 19KT 3485 7756
HAIL...1.00IN
WIND...60MPH
$$
26972
WWUS52 KMHX 150005
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
805 PM EDT TUE JUN 14 2016
NCC103-133-150015-
/O.CON.KMHX.SV.W.0028.000000T0000Z-160615T0015Z/
ONSLOW NC-JONES NC-
805 PM EDT TUE JUN 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHWESTERN ONSLOW AND SOUTHWESTERN JONES COUNTIES...
AT 804 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RICHLANDS...OR
NEAR HALF MOON...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HALF MOON AND RICHLANDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3480 7748 3481 7751 3489 7760 3501 7746
3484 7735
TIME...MOT...LOC 0004Z 241DEG 19KT 3489 7747
HAIL...1.00IN
WIND...60MPH
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 7:02 PM EDT, 29 minutes earlier.
Area forecast discussion, Jun 14, 7:02 PM EDT, 29 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 702 PM EDT TUE JUN 14 2016 .SYNOPSIS... A stationary front near the NC/SC border tonight will move north as a warm front Wednesday. A cold front will approach from the NW Thursday and move off the coast Friday. Low pressure will develop just offshore and move away from the area on Saturday. High pressure will build in from the north this weekend into early next week. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... As of 655 PM Tuesday...cluster of locally strong to severe tstms continuing along our far southwestern CWA with one warning issued a short time ago for Duplin County. Think most of this activity should wane with loss of heating in the next few hours. Additional showers may occur however as a strong mid-level shortwave crosses the region overnight. Will continue with slight chance PoPs over much of the CWA with a chance over Duplin/Onslow counties through about 02-03z. Warm and humid overnight with lows in the lower to mid 70s. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... As of 330 pm Tue...Frontal boundary will lift north as a warm front in response to an upper trof approaching from the west. Deep supply of moisture in place in the warm sector south of the front, along with a building theta-e ridge over the area. Will go with 50% PoPs throughout. Highs in the mid to upper 80s. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... As of 330 PM Tue...Long term period will feature hot and humid through Thursday followed by below normal to near normal temps by the weekend, then followed by another warming trend early next week. Latest model suite continues to suggest a potential coastal low may develop off the East Coast Friday night into Saturday. Wednesday Night/Thursday: The surface ridge remains off the coast through Thursday with a weak boundary lingering north of E NC. Mid/upper flow will remain WNW through this period with quasi- zonal flow as Eastern NC remains between an upper low over the Canadian Maritimes and upper ridge over the Deep South. The upper low over the Canadian Maritimes shifts farther into the North Atlantic Ocean by Wednesday night as a strong shortwave dives southeast into the Great Lakes. The evolution of this strong shortwave will be a player in the potential development of a coastal low off the East Coast later in the week. Very warm and muggy air mass continues through Thursday with potential scattered thunderstorms continuing through the overnight on Wednesday night, and thus have continued 40-50 pops. Have tapered pops a bit for Thursday as winds shift more westerly with subsidence ensuing. Have indicated a 20 pop all zones by afternoon. Low- level thicknesses increase by about 10 meters Thursday which will yield maximum temps a few degrees warmer, along with more sunshine expected. Highs mid 90s inland to 85-90 along the coast. TD's still oppressive and will produce afternoon heat indices 100-105 degrees. Friday/Saturday: Long range models continue to indicate a strong shortwave dropping southeast through the Ohio Valley and Appalachians, driving a backdoor front through Eastern NC by Friday night, with surface cyclogenesis more likely off the Carolina Coast. Better clustering with 14/12Z GFS ensemble MSLP members clustered southeast of the NC coast, with ECMWF also deepening the low off of Hatteras late Fri evening. Have indicated increasing pops on Friday becoming likely across N and E zones where increasing lift/omega will reside. Risk for thunderstorms as well with some instability present along with 25+ kt of deep layer shear. Northeast winds will pick up dramatically along the coast as the low deepens offshore Friday night. High surf and minor coastal flooding would be an issue beginning Friday night and lasting into Saturday as the low slowly moves away from the area. Gradient begins to relax by later Saturday with winds diminishing as a result. It now appears like the weekend will be dry with most guidance pushing the low pres further offshore with high pres beginning to ridge into E NC. Temps still warm on Friday with readings around 90 though with N NE flow developing by the weekend much more comfortable temps/humidity will build in this weekend with the building high pres from the north. Lows will be near 60 interior with 65-70 along the beaches/OBX. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... Short term /through 00z Thursday/ As of 655 PM Tuesday, VFR conditions should prevail at the TAF sites into the early morning hours as scattered convection should wane with loss of heating. With a very moist airmass in place as warm front pushes north overnight, much of the guidance indicates a period of lower ceilings toward morning and will continue previous forecast of MVFR ceilings. A good coverage of scattered convection for Wednesday and will continue mention of VCTS at all terminal sites. Long Term /Wednesday Night through Sunday/... As of 4 PM Tue...Predominant VFR conditions are expected through the period. Southwesterly low level flow will prevail through Thursday. Scattered showers/storms through Friday as the area remains in warm and humid air mass. Tempo reductions in vsby/cigs possible with any thunderstorms that impact Eastern NC TAF sites. May see brief overnight fog each night as dewpoints rise through the 70s. A better chance of precip on Friday as low pres begins to organize over the region. The low will strengthen offshore of the Carolinas Friday night through Saturday with gusty NE winds expected on Friday night/Saturday. Precip will be well offshore on Saturday with partly cloudy skies returning through the weekend. && .MARINE... Short term /through Wed/ As of 7 PM Tuesday, winds currently NE over the Sounds and waters north of Cape Lookout with SW to the south as a warm front slowly works its way north slowly over the region through tonight. Wind speeds should remain in the 5 to 15 knot range with seas 2-3 overnight. As the boundary begins to lift north after midnight, winds throughout will begin to veer, with SW across all waters Wednesday. Pressure gradient will remain rather loose, with winds generally 5-10 knots tonight and 10-15 knots Wednesday, and seas 2-3 feet. Long Term /Wed night through Sun/... As of 4 PM Tue...Another back door front will sink near the VA border/northern waters Thursday with latest guidance indicating surface flow should remain southwest through late Thursday. SW winds increase to 20-25 KT late Wed night across the srn/ctrl waters and a SCA looks likely south of Oregon inlet for the gusty winds and building seas to 6 feet. The SW gradient will relax on Thur with winds becoming WSW. Low pressure is forecast to develop off the coast by late Friday night through Sat, shifting winds N/NNE and increasing to 20-30 kt late Friday night through Saturday. Local SWAN/NWPS in good agreement with latest Wavewatch through the medium range, with Wavewatch appearing reasonable by late in the extended period given strong N/NE wind field developing. May be a period of gales late Fri night through Sat morning as the low is deepening offshore. Seas increase to 10+ feet as a result. Winds should slowly diminish later Sat through Sun as it appears now the low will be moving well away from the waters, with seas slowly subsiding as well. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...HSA NEAR TERM...CTC/HSA SHORT TERM...HSA LONG TERM...DAG/TL AVIATION...CTC/HSA/TL MARINE...CTC/HSA/TL
Hazardous weather outlook, Jun 14, 5:25 AM EDT, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 525 AM EDT TUE JUN 14 2016 NCZ029-044>047-079>081-090>095-098-150930- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- 525 AM EDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HIGH TEMPERATURES 90 TO 95 COMBINED WITH HIGH HUMIDITY WILL PRODUCE AFTERNOON HEAT INDEX VALUES AROUND 100 DEGREES ON WEDNESDAY...AND BETWEEN 100 AND 105 DEGREES THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ103-104-150930- OUTER BANKS DARE-OUTER BANKS HYDE- 525 AM EDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 14, 6:27 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
627 PM EDT TUE JUN 14 2016
NCZ090-142315-
DUPLIN-
627 PM EDT TUE JUN 14 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL DUPLIN COUNTY...
AT 626 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PENDERLEA...OR
NEAR WALLACE...MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WALLACE AND TEACHEY.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3475 7813 3482 7778 3472 7778 3472 7796
3471 7798 3473 7802 3473 7803 3472 7811
3471 7813
TIME...MOT...LOC 2226Z 269DEG 11KT 3469 7806
26Local storm report, Jun 14, 7:03 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
703 PM EDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL WALLACE 34.73N 78.00W
06/14/2016 M1.00 INCH DUPLIN NC AMATEUR RADIO
HAM RADIO REPORT RELAYED BY WFO ILM
&&
EVENT NUMBER MHX1600220
SEKSpecial weather statement, Jun 14, 7:16 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
716 PM EDT TUE JUN 14 2016
NCZ090-098-150000-
ONSLOW-DUPLIN-
716 PM EDT TUE JUN 14 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUPLIN AND
NORTHWESTERN ONSLOW COUNTIES...
AT 716 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
BEULAVILLE...OR 12 MILES EAST OF WALLACE...MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...RICHLANDS...RICHLANDS SOUTH AND ALBERT J ELLIS AIRPORT.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3498 7761 3477 7745 3471 7768 3472 7768
3472 7786 3482 7793
TIME...MOT...LOC 2316Z 241DEG 19KT 3479 7779
26The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 6:27 PM EDT | Special Weather Statement | MHX | Duplin | 48 min |
| Jun 14, 6:33 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 42 min |
| Jun 14, 7:16 PM EDT | Special Weather Statement | MHX | Onslow | 44 min |
| Jun 14, 7:35 PM EDT | Special Weather Statement | MHX | Duplin | 40 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.